Alert archive / Arkansas / Flash Flood Warnings in 2020

Flash Flood Warning 37, NWS Shreveport, LA

July 6, 2020Miller County, Arkansas; Bowie County, Texas

NWS Shreveport, LA issued this flash flood warning at Jul 6, 2020, 12:16 PM CDT for Miller County, Arkansas; Bowie County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2020, 12:16 PM CDT (17:16 UTC)
Expired
Jul 6, 2020, 1:16 PM CDT
In force
60 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Miller County, AR, Bowie County, TX

The radar

The Shreveport radar (KSHV), 110 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 12:45 PM CDTFLASH FLOOD2 Ssw Texarkana, ARFLASH FLOODING REPORTED AT 9TH ST AND BROAD ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WGUS54 KSHV 061716
FFWSHV
ARC091-TXC037-130900-
/O.NEW.KSHV.FF.W.0037.200706T1716Z-200713T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1216 PM CDT Mon Jul 6 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  West Central Miller County in southwestern Arkansas...
  East Central Bowie County in northeastern Texas...

* Until 400 AM CDT Monday Jul 13.

* At 1216 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Texarkana, Wake Village, Nash, Red Lick, Genoa and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets, and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3343 9419 3352 9410 3343 9383 3330 9396

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

09
1 follow-up statement
104 
WGUS74 KSHV 061816
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
116 PM CDT Mon Jul 6 2020

ARC091-TXC037-061826-
/O.CAN.KSHV.FF.W.0037.000000T0000Z-200713T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miller AR-Bowie TX-
116 PM CDT Mon Jul 6 2020

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL MILLER AND EAST 
CENTRAL BOWIE COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3343 9419 3352 9410 3343 9383 3330 9396

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 12:04 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 6, 12:04 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1204 PM CDT Mon Jul 6 2020

.UPDATE...

The latest RAP mid-level analysis show a 500mb weak short wave along
the TX/OK border with this energy slowly rotating south-
southeastward into East Texas. At the surface, a weak 1010mb low is
observed north of the DFW metro with an poorly-defined weak surface
trough extending eastward from this feature into East Texas and
northern Louisiana. With weak cyclonic flow observed in the 500mb-
sfc layer near the wave, this area of weak low pressure is aiding in
development of showers and thunderstorms in a very moist environment
with PWAT values in the 2-2.25" range. Instability is limited to
1000-1500 J/kg over much of the area with ongoings showers and
thunderstorms limiting energy. The exception is north of Texarkana
where SBCAPE values are in the 2500-3000 J/kg range. More widespread
showers with embedded isolated thunderstorms are rotating around the
wave into East Texas with numerous showers and scattered
thunderstorms developing along a corridor from Idabel/Broken Bow
southeastward to Texarkana into extreme northwest Louisiana.

The mid-level short wave and surface low will only slowly edge
eastward from their current position today, with showers and
thunderstorms slowly rotating around the feature and increasing in
coverage across the area. With ongoing convection across the area,
that will limit instability to around 2500 J/kg by this afternoon
with weak shear in place. Thus, do not anticipate a severe threat
today. The bigger concern is the potential for localized flash
flooding given storms potentially training over areas becoming
saturated from rain on previous days and today's rain. The Weather
Prediction Center (WPC) has Deep East Texas highlighted in a
Marginal Risk in its Excessive Rainfall Outlook. A cloudy day is
expected across much of the area today with the exception being
the eastern periphery of the wave along an area from El Dorado to
Monroe where more partly cloudy skies are expected.

While showers and thunderstorms will begin to decrease in intensity
this evening with the loss of heating, the wave to the west of the
area will continue to slowly edge eastward and providing forcing for
scattered showers and thunderstorms overnight. With this in mind,
kept 40-50% POPs overnight.

For temperatures, highs were adjusted up a few degrees for El
Dorado/Monroe with more sunshine on the eastern edge of cloud
coverage. Otherwise, temps were lowered slightly for portions of
Deep East Texas and East Texas where ongoing showers and cloud
coverage should help limit highs today. Highs will range from the
mid 80s in East Texas and Deep East Texas to the lower 90s in the
ArkLaMiss. For lows, forecast is closest to the National Blend of
Models (NBM) with lows in the lower to mid 70s across the area.
/04-Woodrum/

&&

.PREV DISCUSSION... /issued 703 AM CDT Mon Jul 6 2020/

AVIATION...
MVFR cigs will be possible this morning across portions of E TX/N
LA/SW AR, but could be disrupted by sct convection that has
developed over E TX/Wrn LA. But otherwise, VFR conditions will
continue, although additional convection over N and Ecntrl TX will
continue to build E into E TX by mid to late morning, and
eventually into SW AR/Wrn LA by midday through mid-afternoon.
Additional sct convection should develop farther E by mid to late
afternoon, possibly affecting the ELD/MLU terminals. The
convection should gradually diminish during the evening, but
additional redevelopment is likely later this evening over E TX
and will spread E into NW LA after 06Z Tuesday. Have inserted VCTS
mention into the E TX/SHV terminals during the evening/overnight
hours, with this convection expected to spread E into extreme Srn
AR/N LA just beyond the end of the 12z TAF period. Winds today will
become SSW 4-8kts after 15Z, except strong/gusty in and near the
convection. Lt/Vrb winds will return after 00Z. /15/

PREV DISCUSSION... /issued 342 AM CDT Mon Jul 6 2020/

SHORT TERM.../Today through Tuesday/

Did maintain likely/categorical pops going through the morning
Tuesday across much of E TX/N LA/extreme Srn AR, with the
convection slowly shifting ENE during the afternoon as the primary
elevated circulation along the shear axis begins to gradually
shift E into SW AR/N LA. Did trend max temps Tuesday near the NBM
guidance, but should the convection remain widespread even during
the afternoon, these may need to be scaled back a few more degrees
in later forecasts.

15

LONG TERM.../Tuesday Night through Monday/

The persistent weakness in the mid levels of the atmosphere,
responsible for the continued high rain chances for the last several
days, will be in place for one more day on Wednesday with scattered
to numerous showers and thunderstorms. This weakness is forecast to
lift out into the Appalachians by Thursday, being helped eastward by
and ridge of high pressure aloft that will also expand eastward from
the Four Corners Region of the country into the Plains. With the
arrival of this ridge axis will be much lower atmospheric moisture in
the form of lower PWATS, less in the way of upper forcing and
warming lower levels which will be best characterized by hotter
afternoon temperatures as we move into the end of the week. Did keep
slight chance pops across our extreme northern and eastern zones for
Friday given a weak disturbance rounding the ridge axis but given
the lower pwats across our region, would not think there would be
much in the way of storm coverage.

While the center of the upper level 600 dam ridge will remain
centered over the Four Corners region through the upcoming weekend,
the ridge axis will likely extend far enough into our region from
the west to limit anything but very isolated thunderstorm chances
that are too limited to mention this far out in the forecast. As we
move into the following work week, there are indications that this
ridge axis may begin to migrate more eastward into the Plains which
would further put a damper on any precipitation chances and further
enhance the heat.

Speaking of the heat, as our region becomes more under the influence
of this ridge axis to our west, look for temperatures to respond
accordingly. Highs will climb back into the lower and middle 90s
areawide for Thu, middle 90s areawide for Fri with mid to upper 90s
for the upcoming weekend, maybe pushing 100 degrees across our
western zones for Sun into Mon. Given how wet our soils are, we may
be hard pressed to see the mixing down of afternoon dewpoints. The
end result will likely be a return to Heat Advisory criteria as
early as the end of the work week but especially for the upcoming
weekend.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  74  85  74 /  90  40  80  40
MLU  91  74  86  73 /  80  40  80  40
DEQ  88  72  87  71 /  80  30  50  20
TXK  85  72  86  73 /  90  30  60  30
ELD  89  72  85  72 /  80  40  60  30
TYR  85  73  86  74 /  90  50  70  40
GGG  86  73  85  73 /  90  50  70  40
LFK  83  75  87  75 /  90  50  60  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

04/13/15
Hazardous weather outlook, Jul 6, 4:48 AM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
448 AM CDT Mon Jul 6 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
448 AM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and thunderstorms will be possible
once again today across the Four State Region. While an isolated
severe thunderstorm cannot be ruled out, these storms will produce
strong wind gusts, frequent cloud to ground lightning and brief
heavy downpours. These thunderstorm chances will likely carry over
into the evening and overnight hours as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms will continue across the Four
State Region through at least Wednesday. Again, some of these
storms could be strong but widespread severe thunderstorms are not
expected at this time. A drying trend should commence Thursday
through the upcoming weekend but it will become very hot during
this time as well. A Heat Advisory will likely be needed by the
end of the week into the weekend for afternoon heat indices
meeting or exceeding 105 degrees areawide.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

13

In the hours before

Local storm report, Jul 6, 8:52 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
852 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      5 N HALLSVILLE          32.57N 94.58W
07/05/2020                   HARRISON           TX   COCORAHS

            A COCORAHS OBSERVER AND RETIRED NWS EMPLOYEE
            REPORTED THAT PAGE CREEK WAS OUT OF ITS
            BANKS AND FLOODED PORTIONS OF WALKERS MILL
            ROAD NORTH OF HALLSVILLE. HIGH WATER FLOODED
            SEVERAL NEARBY FIELDS AND YARDS, AND
            SANDBAGS WERE NEEDED TO KEEP THE WATER OUT
            OF A HOME. 6.43 INCHES OF RAIN WAS RECORDED
            BETWEEN 400-730 AM ON THE 5TH.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:47 PM CDTFlash Flood WarningSHVColumbia, Lafayette, Nevada, Union3 hr
Jul 5, 7:04 PM CDTSpecial Weather StatementSHVWood56 min
Jul 5, 7:58 PM CDTSpecial Weather StatementSHVGregg, Smith62 min
Jul 5, 8:38 PM CDTSevere Thunderstorm WarningSHVGregg, Rusk, Smith52 min
Jul 5, 9:21 PM CDTSpecial Weather StatementSHVPanola54 min
Jul 5, 9:30 PM CDTSpecial Weather StatementSHVRusk45 min
Jul 5, 10:10 PM CDTSpecial Weather StatementSHVHarrison65 min
Jul 5, 10:12 PM CDTSpecial Weather StatementSHVRusk63 min
Jul 5, 11:10 PM CDTSpecial Weather StatementSHVSan Augustine, Shelby65 min
Jul 6, 10:11 AM CDTAreal Flood AdvisorySHVCass, Harrison, Marion3 hr
Jul 6, 2:30 PM CDTFlash Flood WarningSHVCass, Franklin, Morris, Titus3 hr

Nearby

Flash Flood Warnings in Arkansas, 2020Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.